Alert archive / Mississippi / Special Weather Statements in 2021

Special Weather Statement, NWS Jackson, MS

August 20, 2021Forrest County, Lamar County, Mississippi

NWS Jackson, MS issued this special weather statement at Aug 20, 2021, 3:47 PM CDT for Forrest County, Lamar County, Mississippi. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 20, 2021, 3:47 PM CDT (20:47 UTC)
Expired
Aug 20, 2021, 4:30 PM CDT
In force
43 min
Issued by
NWS Jackson, MS
Hail
0.00 in
Wind
50

Counties Forrest County, MS, Lamar County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 114 km from the middle of the area, began a volume at 20:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 8.8 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2021-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1005 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2021-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -44 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1005 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
751 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-44 m²/s²
0-3 km storm-relative helicity
-41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

133 
WWUS84 KJAN 202047
SPSJAN

Special Weather Statement
National Weather Service Jackson MS
347 PM CDT Fri Aug 20 2021
 
MSZ064>066-072>074-202130-
Jones MS-Jefferson Davis MS-Covington MS-Lamar MS-Marion MS-
Forrest MS-
347 PM CDT Fri Aug 20 2021

...A strong thunderstorm will impact portions of northeastern Marion,
northern Forrest, southeastern Covington, northern Lamar,
southwestern Jones and southeastern Jefferson Davis Counties through
430 PM CDT...

At 347 PM CDT, Doppler radar was tracking a strong thunderstorm over
Improve, or 10 miles northeast of Columbia, moving east at 35 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Locations impacted include...
Hattiesburg, Petal, West Hattiesburg, Sumrall, Sanford, Rawls
Springs, Sunrise, Eastabuchie, Moselle, Improve and Melba.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3124 8977 3149 8977 3156 8928 3135 8919
      3115 8925
TIME...MOT...LOC 2047Z 268DEG 28KT 3135 8968 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

$$

NF

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this special weather statement went out at Aug 20, 12:59 PM CDT, 2 hours 48 minutes earlier.

Area forecast discussion, Aug 20, 12:59 PM CDT, 2 hours 48 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
1259 PM CDT Fri Aug 20 2021

.UPDATE...
Updated for 18Z aviation discussion

&&

.AVIATION...
18Z TAF discussion:
The area of focus for potential hazardous aviation weather
conditions seems to be in the northeast portion of the forecast
area, mainly including GWO/JAN/HKS/GTR/MEI, where the greater
threat for TSRA this aftn/evng will be followed by sub-VFR
ceilings developing late tonight into early Saturday morning.
Expect any low ceilings to slow lift through mid late Saturday
morning. /EC/

&&

.DISCUSSION...

Forecast thinking was generally unchanged for this near term
update with the greater threat for localized flash flooding
continuing over northeast portions of the forecast area on the
fringes of the more favorable cyclonic flow regime and mid level
flow centered more over the TN Valley. Otherwise, we are observing
negative low level thetae advection associated with increasing
subtropical ridge influence, and this may help mitigate
convective risk for the afternoon for much of our area.

Looking ahead to Saturday, we are seeing a greater signal for a
potential mesoscale convective system to affect mainly
northern/eastern portions of the area in the afternoon in NW flow
aloft associated with a minor perturbation in the low/mid levels.
Will be looking more into this for the mid afternoon forecast
issuance, and we may eventually need a mention in the HWO for
severe potential. /EC/

Prior discussion below:

Today and tonight: Today we will begin a slow transition from
high rain chances being the main story to hot/humid conditions
being the main story. Considerable low cloudiness exists across
the area this morning with patches of fog. These will increase in
coverage through sunrise before improving through the morning
hours. With this morning's 00z KJAN sounding PW check, we were up
to an impressive 2.3". Yet again guidance keeps 2-2.5" PW around
most of the region through the day today while we remain on the
back end of weakness extending from a mid/upper trough over
Appalachia. With this trough gradually advancing eastward, the
greatest rain chances will be shifting in kind. Today that axis
will be oriented from north MS into east MS and central AL, with
only isolated development for our central LA and southwest MS
areas. Light showers were already ongoing early this morning with
a disturbance moving eastward across the MS River. Guidance shows
early convective development occurring with this feature - before
the end of the morning and persisting through the afternoon.
Given the moisture-rich environment, rainfall will be locally
heavy at times, with CAM guidance explicitly depicting some higher
QPF bullseyes. As some of the same areas were already soaked
yesterday, we have opted to advertise a limited flood threat in
the HWO/graphics for the northeast chunk of the area today.
Convection may again linger beyond sunset before eventually
tapering down. On the flip side of this, we'll have temps reaching
the lower 90s over the southwest half of the area even as
dewpoints struggle to mix down from the mid/upper 70s. Heat
indices may reach the triple digits at times, possibly flirting
with advisory criteria in some areas. However, heat stress will
become a bigger issue as we head into the weekend. More on that
follows... /DL/

Saturday through next week...

As an upper trough lifts northward across the midsection of the
country, upper heights will begin to significantly rise locally in
its wake. A deep layer ridge will then be in control through the
period with maximum 500 mb heights possibly reaching ~595 dam.
This would represent a seasonal anomaly of around +5 dam and some
of the highest height values we have seen so far this summer. This
will send temperatures to near triple digits in some locations
and heat indices over 105 F perhaps exceeding 110 F over a large
portion of the Arklamiss will be possible over the weekend into
next week. The best chance for rain comes at the start of the
period Saturday before the upper height increases and associated
warmer upper level temperatures start to significantly impede
afternoon/evening thunderstorm development. Isolated to scattered
coverage will remain possible each day, however, with the best
chances for rain south of I-20 and specifically for the Pine Belt
where seabreeze convection may penetrate. By midweek, the center
of the upper high migrates a bit north of our area and our 500 mb
heights drop into the 590-593 dam range. This still represents a
1-3 dam positive anomaly but may be sufficiently cooler aloft to
allow for slightly lower temperatures and a bit better rain
chances where isolated to scattered storms will become possible
across the area. This more seasonably warm and humid, but not
oppressively hot, airmass will persist through the remainder of
the forecast period with a daily chance for rain.

With dangerous heat being a near certainty, the hazardous weather
outlook (HWO) was updated on Thursday to reflect the threat. For
this forecast cycle, no changes to the forecast threat areas were
made. /86/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       91  74  94  75 /  55  48  28  10
Meridian      87  72  92  73 /  72  61  54  19
Vicksburg     92  75  95  76 /  45  38  14   5
Hattiesburg   92  74  95  75 /  41  38  25   9
Natchez       91  73  94  74 /  37  34  10   2
Greenville    90  75  94  75 /  43  29  26  11
Greenwood     89  74  92  74 /  52  34  46  18

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&
Hazardous weather outlook, Aug 20, 3:38 PM CDT, 9 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
338 PM CDT Fri Aug 20 2021

ARZ074-LAZ007>009-015-016-MSZ040-047-053-212045-
Ashley-Morehouse-West Carroll-East Carroll-Richland-Madison LA-
Issaquena-Warren-Claiborne-
338 PM CDT Fri Aug 20 2021

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, southwest Mississippi, and west
central Mississippi.

.DAY ONE...Tonight and Saturday

EXCESSIVE HEAT
THREAT...Elevated
TIMING...Saturday

The combination of heat and humidity will result in dangerous
heat stress Saturday, especially from late morning through the
afternoon.

(https://www.weather.gov/images/jan/graphicast/2.png)

.DAYS TWO THROUGH SEVEN...Saturday night through Thursday

The combination of heat and humidity will produce dangerous levels
of heat stress in the Sunday to Tuesday time frame. A significant
threat for dangerous heat stress values of 110 to 115 exists
western portions of the outlook area, mainly along and west of the
I-55 corridor, with much of the remainder of the area under an
elevated threat.

(https://www.weather.gov/images/jan/graphicast/3.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Thursday.

ARZ075-MSZ018-019-025-034-035-041-048-212045-
Chicot-Bolivar-Sunflower-Leflore-Washington-Humphreys-Sharkey-
Hinds-
338 PM CDT Fri Aug 20 2021

This hazardous weather outlook is for portions of southeast
Arkansas, central Mississippi, north central Mississippi,
northwest Mississippi, and west central Mississippi.

.DAY ONE...Tonight and Saturday

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Saturday

EXCESSIVE HEAT
THREAT...Elevated
TIMING...Saturday

There is a threat for a few severe storms capable of producing
wind gusts up to 60 mph Saturday, mainly in the afternoon.

https://www.weather.gov/images/jan/graphicast/1.png)

The combination of heat and humidity will bring dangerous heat
stress Saturday, especially from late morning through the
afternoon.

(https://www.weather.gov/images/jan/graphicast/2.png)

.DAYS TWO THROUGH SEVEN...Saturday night through Thursday

The combination of heat and humidity will produce dangerous levels
of heat stress in the Sunday to Tuesday time frame. A significant
threat for dangerous heat stress values of 110 to 115 exists
western portions of the outlook area, mainly along and west of the
I-55 corridor, with much of the remainder of the area under an
elevated threat.

(https://www.weather.gov/images/jan/graphicast/3.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region Saturday.

MSZ028>033-037>039-043>046-049>052-056>058-212045-
Montgomery-Webster-Clay-Lowndes-Choctaw-Oktibbeha-Attala-Winston-
Noxubee-Madison MS-Leake-Neshoba-Kemper-Rankin-Scott-Newton-
Lauderdale-Smith-Jasper-Clarke-
338 PM CDT Fri Aug 20 2021

This hazardous weather outlook is for portions of central
Mississippi, east central Mississippi, north central Mississippi,
and northeast Mississippi.

.DAY ONE...Tonight and Saturday

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Saturday

There is a threat for a few severe storms capable of producing
wind gusts up to 60 mph Saturday, mainly in the afternoon.

https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Saturday night through Thursday

The combination of heat and humidity will produce dangerous levels
of heat stress in the Sunday to Tuesday time frame. A significant
threat for dangerous heat stress values of 110 to 115 exists
western portions of the outlook area, mainly along and west of the
I-55 corridor, with much of the remainder of the area under an
elevated threat.

(https://www.weather.gov/images/jan/graphicast/3.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region Saturday.

MSZ026-027-036-042-212045-
Grenada-Carroll-Holmes-Yazoo-
338 PM CDT Fri Aug 20 2021

This hazardous weather outlook is for portions of central
Mississippi, and north central Mississippi.

.DAY ONE...Tonight and Saturday

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Saturday

EXCESSIVE HEAT
THREAT...Limited
TIMING...Saturday

There is a threat for a few severe storms capable of producing
wind gusts up to 60 mph Saturday, mainly in the afternoon.

https://www.weather.gov/images/jan/graphicast/1.png)

The combination of heat and humidity could bring dangerous heat
stress to the area Saturday, especially from late morning through
the afternoon.

(https://www.weather.gov/images/jan/graphicast/2.png)

.DAYS TWO THROUGH SEVEN...Saturday night through Thursday

The combination of heat and humidity will produce dangerous levels
of heat stress in the Sunday to Tuesday time frame. A significant
threat for dangerous heat stress values of 110 to 115 exists
western portions of the outlook area, mainly along and west of the
I-55 corridor, with much of the remainder of the area under an
elevated threat.

(https://www.weather.gov/images/jan/graphicast/3.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region Saturday.

LAZ023>026-MSZ059>062-066-212045-
Franklin LA-Catahoula-Tensas-Concordia-Jefferson-Adams-
Franklin MS-Lincoln-Jones-
338 PM CDT Fri Aug 20 2021

This hazardous weather outlook is for portions of northeast
Louisiana, and south central Mississippi.

.DAY ONE...Tonight and Saturday

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday night through Thursday

The combination of heat and humidity will produce dangerous levels
of heat stress in the Sunday to Tuesday time frame. A significant
threat for dangerous heat stress values of 110 to 115 exists
western portions of the outlook area, mainly along and west of the
I-55 corridor, with much of the remainder of the area under an
elevated threat.

(https://www.weather.gov/images/jan/graphicast/3.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Thursday.

MSZ054-055-063>065-072>074-212045-
Copiah-Simpson-Lawrence-Jefferson Davis-Covington-Marion-Lamar-
Forrest-
338 PM CDT Fri Aug 20 2021

This hazardous weather outlook is for portions of central
Mississippi, south central Mississippi, and southeast
Mississippi.

.DAY ONE...Tonight and Saturday

EXCESSIVE HEAT
THREAT...Limited
TIMING...Saturday

The combination of heat and humidity could bring dangerous heat
stress to the area Saturday, especially from late morning through
the afternoon.

(https://www.weather.gov/images/jan/graphicast/2.png)

.DAYS TWO THROUGH SEVEN...Saturday night through Thursday

The combination of heat and humidity will produce dangerous levels
of heat stress in the Sunday to Tuesday time frame. A significant
threat for dangerous heat stress values of 110 to 115 exists
western portions of the outlook area, mainly along and west of the
I-55 corridor, with much of the remainder of the area under an
elevated threat.

(https://www.weather.gov/images/jan/graphicast/3.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Thursday.

20

&&

...HAZARD LEGEND...

*EXCESSIVE HEAT*
Extreme...Maximum heat index greater than 110 degrees for 3 or
 more days in a row and/or air temperatures greater than 107
 degrees.
Significant...Maximum heat index greater than 110 degrees
 and/or air temperatures greater than 105 degrees.
Elevated...Maximum heat index 105 to 110 degrees and/or air
 temperatures greater than 103 degrees.
Limited...Maximum heat index near 105 degrees and/or air
 temperatures 100 to 103 degrees.

*SEVERE THUNDERSTORMS*
High...Significant severe thunderstorms are expected.
Moderate...Severe storms expected with significant
 severe weather possible.
Enhanced...Severe storms expected.
Slight...Severe storms possible.
Marginal...Isolated severe storms possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Tropical page...
   https://www.weather.gov/srh/tropical?office=jan
National Hurricane Center Home Page...
   https://www.nhc.noaa.gov/
Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...

Storm Prediction Center (SPC)...
   https://www.spc.noaa.gov/
Meso Analysis...
   https://www.spc.noaa.gov/exper/mesoanalysis/
Day 1 through 3 Outlooks...
   https://www.spc.noaa.gov/products/outlook/
Storm Reports...
   https://www.spc.noaa.gov/climo/online/

In the hours before

Special weather statement, Aug 20, 3:47 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Jackson MS
347 PM CDT Fri Aug 20 2021

MSZ064>066-072>074-202130-
Jones MS-Jefferson Davis MS-Covington MS-Lamar MS-Marion MS-
Forrest MS-
347 PM CDT Fri Aug 20 2021

...A strong thunderstorm will impact portions of northeastern Marion,
northern Forrest, southeastern Covington, northern Lamar,
southwestern Jones and southeastern Jefferson Davis Counties through
430 PM CDT...

At 347 PM CDT, Doppler radar was tracking a strong thunderstorm over
Improve, or 10 miles northeast of Columbia, moving east at 35 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Hattiesburg, Petal, West Hattiesburg, Sumrall, Sanford, Rawls
Springs, Sunrise, Eastabuchie, Moselle, Improve and Melba.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3124 8977 3149 8977 3156 8928 3135 8919
      3115 8925
TIME...MOT...LOC 2047Z 268DEG 28KT 3135 8968

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

NF

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 7:28 PM CDTFlash Flood WarningJANScott, Smith3 hr
Aug 19, 7:34 PM CDTFlash Flood WarningJANJones100 min
Aug 19, 7:41 PM CDTSpecial Weather StatementJANRankin34 min
Aug 20, 3:05 PM CDTHeat AdvisoryJANAdams, Attala, Bolivar, Carroll, Claiborne, Copiah and 28 more3 days

Nearby

Special Weather Statements in Mississippi, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.